Corticosteroids are widely prescribed worldwide. It is estimated that, at any point of time, about 1% of the general population is receiving oral corticosteroids.
Good to know
- This website aims to help patients and their families by publishing practical information about corticosteroids and corticosteroid therapies. However, this website is not intended to replace the advices
Be careful with the association NSAIDs and corticosteroids
It has long been said that corticosteroids increase the risk of gastric ulcer but large epidemiological studies have shown that if this risk existed if it is low. We know however that corticosteroids affect healing which can prevent a pre-existing peptic ulcer or an ulcer created by another medicine to heal.
Nonsteroidal anti-inflammatory drugs (NSAIDs), such as diclofenac for example, are well known to induce peptic ulcers and NSAID / corticosteroid combination can be harmful.
A European cooperative study looked at the risk of upper gastrointestinal bleeding in NSAIDs-treated patients and concomitantly receiving other drugs, including corticosteroids. By analyzing data from several millions people, the authors of this study showed that treatment with NSAIDs alone increased by 4.3 times the risk of developing a gastrointestinal bleeding. When NSAIDs were associated with a corticosteroid, the increase was 12.8! Similarly, low dose aspirin (which is a NSAID) increased the risk of gastrointestinal bleeding by 3.1 and the increase was 8.4 when aspirin was associated with corticosteroids.
To conclude, beware of the association corticosteroids/ NSAIDs (including low-dose aspirin) because it frankly increases the risk of gastrointestinal bleeding.
You can access the summary of this article by clicking on the link below